Study: Acetaminophen Linked To Childhood Asthma
When your heads starts pounding, or your child has a fever, you may reach for the painkillers. But new medical research raises a red flag on a popular painkiller.
CBS 2’s Mary Kay Kleist reports.
Like thousands of other children in the Chicago area, Logan Lautenschlager has asthma. A new study found a possible link between asthma and acetaminophen.
The study from the American Journal of Respiratory and Critical Care Medicine indicates children who take acetaminophen were twice as likely to have asthma than those who never take it. Researchers say acetaminophen may impact the development of asthma by altering the body’s immune response.
“What’s interesting about this study is that there was a dose response, meaning the children who took more acetaminophen had a higher risk of wheezing than the children that took less,” says Dr. Anne Marie Singh of Children’s Memorial Hospital.
This study, which was recently published, also showed a slight increased risk in eczema or allergic rhino conjunctivitis.
Researchers say there is no proof that acetaminophen causes asthma because the study was epidemiological, meaning researchers asked patients to report after-the-fact how often they took acetaminophen.
“This study described it as if you had taken Tylenol in the past year, you were more likely to have eczema or allergies or asthma in the past year,” Singh said. “It’s not implying a causation. So I would be cautious in saying that acetaminophen causes asthma. I would not say that.”
So if there is an association between acetaminophen and asthma, what should parents do? Singh says parents should use the drug to alleviate serious symptoms.
“If your child needs to take the acetaminophen because they have a high fever or because they’re in pain, they should absolutely take it,” she said.
That’s what Logan’s mom wants to do: to be safe.
“We definitely want to treat just the symptoms that he has and see how he does, and then if we need to proceed, proceed with caution,” Kristin Lautenschlager said.
A second study, from the American Journal of Medicine found that men who took acetaminophen just once or twice a week showed an increased level of hearing loss. Dr. Alan Micco of Northwestern’s Medical Faculty Foundation agrees the results are surprising.
“What was more alarming was when they looked at men who were under the age of 50, there was a significant increase of hearing loss that we didn’t expect,” he said.
Dr. Micco said ringing in the ears can happen after taking painkillers like ibuprofen and aspirin, but not acetaminophen.
“We always thought that acetaminophen was a rather safe drug as far as the inner ear goes,” he said. “Unfortunately this is hearing loss for good.”
Dr. Micco still advises men to take the drug but follow directions. But he says if you notice anything different in your hearing, contact your physician and stop taking the painkiller.
Johnson and Johnson, the makers of Tylenol, says acetaminophen is safe and that the studies did not prove that it causes either asthma in children or hearing loss in men.